Overdoses escalate in Licking County, health officials say

Published:
Updated:

NEWARK -- The Licking County Health Department (LCHD) is issuing a community advisory to notify the public of a recent increase in drug overdoses.

From Friday to Monday, there was an increase in overdoses, overdose deaths, emergency room visits, and 911 calls requesting Emergency Medical Services (EMS) to overdoses throughout Licking County.

Olivia Biggs, with the Department of Health, said that a firm number was not available in terms of deaths from the weekend, due to toxicology results pending from the coroner's reports. She did, however, say it definitely was an increase from what the area normally sees.

In 2017, Licking County reported 35 total overdose deaths. As of May 1, 2018, Licking County officials confirmed 10 overdose deaths.

Licking County Health Department officials advise residents affected by substance use disorders and their family and friends to follow the recommendations below to reduce harm and death:

If you are using drugs:

  • Get naloxone, a drug which reverses the effects of opiates.
  • Be aware of the dangers of mixing drugs including stimulants and alcohol.
  • Stimulants do not prevent an opiate overdose.
  • Do not use drugs when alone.
  • Seek treatment.

If you have a family member or friend using drugs:

  • Get naloxone.
  • If you administer naloxone, call 9-1-1.
  • If you don’t have naloxone, administer CPR.
  • Encourage your loved one to seek treatment.

Licking County Health Commissioner Joe Ebel says, "Family members, friends, and others who may be in a position to assist someone who is at risk of experiencing an opioid-related overdose may request a free naloxone kit by visiting lickingcohealth.org. Naloxone can begin to reverse an opioid overdose until EMS arrives."

Filed under: